Anxiety
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Anxiety, tremor -- what to do next?

Q: I have BPII. I've read all your information, and agree with it. It seems to make sense. My dr. wants to put me on a low dose of lithium of depakote along with the Serzone for depression, and klonopin for social phobia....which I suffer 4x per week sitting in church. Last night my neck and backbone were contorting in pain. Weird, I know. (On the verge of a panic attack.) Serzone helped me with all that for 3 years, and Boom!, stopped working. I wrote you a question a while back and never got an answer: I have tremors from anxiety all over, especially my neck and arms. I can't sit still even though the klonopin is nearly knocking me out at .1 Help with tremors? Which mood stabilizer would help with anxiety, and without too much wt. gain. I feel it would send me over the edge. I'm already at least 60 lbs. overwt. I'm on the protein power plan, and walking 1 mil/day (this is the first week). I'm drinking 80 oz. per day of water, along with decaf tea, and coffee. Is it possible to get on a MS that causes wt. gain (due to metabolic changes) and still lose weight, only slower? Or will a ms predispose me to failure in this area.

Dear Deb --
Your experience with Serzone -- 3 years helpful, then "boom" not so -- is an unfortunate illustration of something I've seen many, many times (it's almost the norm in bipolar II: an antidepressant works for a while, then "stops working"). 

So, to answer your questions: yes, there are ways to keep weight gain from interfering so much. Two strategies: lower the Depakote until your appetite is normal, adding other mood stabilizers (e.g.carbamazepine) if needed, or substituting them if Depakote gets as low as 500 mg.  Or, use topiramate for its appetite-suppressing effects, and keep the Depakote as is. 

Finally, someday you might want to try an MAOI (an old antidepressant type) for your social phobia; they may be the best thing going for that, but you'd want to have good mood stability before adding it.  That implies, of course, that sometime soon you've tried tapering slowly (like over 2-4 months) off of the Serzone which might be contributing to the tremor and the anxiety (although the tremor could also be from lithium/depakote, as any combo of mood stabilizers can also cause that; even either alone can cause it, usually at the higher dose range). 

 Good luck with all that.

Dr. Phelps


Published October, 2000

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?